Innovations in Incidence Geometry — Algebraic, Topological and Combinatorial

Conics in Baer subplanes

Susan G. Barwick, Wen-Ai Jackson, and Peter Wild

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This article studies conics and subconics of PG(2,q2) and their representation in the André/Bruck–Bose setting in PG(4,q). In particular, we investigate their relationship with the transversal lines of the regular spread. The main result is to show that a conic in a tangent Baer subplane of PG(2,q2) corresponds in PG(4,q) to a normal rational curve that meets the transversal lines of the regular spread. Conversely, every 3- and 4-dimensional normal rational curve in PG(4,q) that meets the transversal lines of the regular spread corresponds to a conic in a tangent Baer subplane of PG(2,q2).

Article information

Innov. Incidence Geom. Algebr. Topol. Comb., Volume 17, Number 2 (2019), 85-107.

Received: 4 July 2018
Revised: 4 December 2018
Accepted: 29 December 2018
First available in Project Euclid: 5 June 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 51E20: Combinatorial structures in finite projective spaces [See also 05Bxx]

Bruck–Bose representation Baer subplanes conics subconics


Barwick, Susan G.; Jackson, Wen-Ai; Wild, Peter. Conics in Baer subplanes. Innov. Incidence Geom. Algebr. Topol. Comb. 17 (2019), no. 2, 85--107. doi:10.2140/iig.2019.17.85.

Export citation


  • J. André, “Über nicht-Desarguessche Ebenen mit transitiver Translationsgruppe”, Math. Z. 60 (1954), 156–186.
  • S. Barwick and G. Ebert, Unitals in projective planes, Springer, 2008.
  • S. G. Barwick and W.-A. Jackson, “Sublines and subplanes of ${\rm PG}(2,q^3)$ in the Bruck–Bose representation in ${\rm PG}(6,q)$”, Finite Fields Appl. 18:1 (2012), 93–107.
  • S. G. Barwick, W.-A. Jackson, and C. T. Quinn, “Conics and caps”, J. Geom. 100:1-2 (2011), 15–28.
  • C. Bernasconi and R. Vincenti, “Spreads induced by varieties $V\sp{3}\sb{2}$ of ${\rm PG}(4,\,q)$ and Baer subplanes”, Boll. Un. Mat. Ital. B $(5)$ 18:3 (1981), 821–830.
  • R. H. Bruck, “Construction problems of finite projective planes”, pp. 426–514 in Combinatorial Mathematics and its Applications (Proc. Conf., Univ. North Carolina, Chapel Hill, N.C., 1967)), Univ. North Carolina Press, Chapel Hill, N.C., 1969.
  • R. H. Bruck, “Circle geometry in higher dimensions”, pp. 69–77 in A survey of combinatorial theory (Proc. Internat. Sympos., Colorado State Univ., Fort Collins, Colo., 1971)), edited by G.-C. Rota and S. S. Shrikhande, North-Holland, Amsterdam, 1973.
  • R. H. Bruck, “Circle geometry in higher dimensions, II”, Geometriae Dedicata 2 (1973), 133–188.
  • R. H. Bruck and R. C. Bose, “The construction of translation planes from projective spaces”, J. Algebra 1 (1964), 85–102.
  • R. H. Bruck and R. C. Bose, “Linear representations of projective planes in projective spaces”, J. Algebra 4 (1966), 117–172.
  • A. A. Bruen and J. W. P. Hirschfeld, “Intersections in projective space, II: Pencils of quadrics”, European J. Combin. 9:3 (1988), 255–270.
  • R. Casse and C. T. Quinn, “Ruled cubic surfaces in ${\rm PG}(4,q)$, Baer subplanes of ${\rm PG}(2,q^2)$ and Hermitian curves”, Discrete Math. 248:1-3 (2002), 17–25.
  • J. W. P. Hirschfeld, Finite projective spaces of three dimensions, Oxford University Press, New York, 1985.
  • J. W. P. Hirschfeld and J. A. Thas, General Galois geometries, Oxford University Press, New York, 1991.
  • K. Metsch, “A note on Buekenhout–Metz unitals”, pp. 177–180 in Geometry, combinatorial designs and related structures (Spetses, 1996), edited by J. W. P. Hirschfeld et al., London Math. Soc. Lecture Note Ser. 245, Cambridge Univ. Press, 1997.
  • C. T. Quinn, “The André/Bruck and Bose representation of conics in Baer subplanes of ${\rm PG}(2,\smash{q^2})$”, J. Geom. 74:1-2 (2002), 123–138.